Idaho, 2003

Winter Storm in Idaho, December 25 to 27, 2003

December 25 to 27, 2003 · NWS PIH · 6 events in 6 counties and zones

A prodigious winter storm affected nearly all of southeastern Idaho beginning Christmas evening and continuing until the morning of the 27th. Generally 1 to 2 feet of snow were common across the Snake River Plain and southeastern Highlands with the storm.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A prodigious winter storm affected nearly all of southeastern Idaho beginning Christmas evening and continuing until the morning of the 27th. Generally 1 to 2 feet of snow were common across the Snake River Plain and southeastern Highlands with the storm. In Pocatello, it set the one day December record for snowfall with 13 inches on the 26th. The storm totaled 14.9 inches at the NWS office at the airport. High winds accompanied the storms with blizzard conditions in Pocatello during the evening and overnight on the 26th. Other specific snow amounts from the storm were 20 inches on the east benches of Pocatello with 4 feet drifts. 18 inches 8 miles east of Fort Hall, 1 foot in American Falls, 1 foot in the Idaho Falls area, 15 inches in Bone, 9 inches in Grace, 16 inches at Howell Canyon, 16 inches at Wild Horse Divide, 9 inches at Soda Springs, and 15 inches at Driggs. The Pocatello airport shut down on the 26th and although not receiving heavy snow, blizzard conditions were reported in Burley on the morning of the 26th with whiteout conditions reported on interstate 84.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 25, 2:30 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Dec 25, 2:30 PM MST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
230 PM MST THU DEC 25 2003

.DISCUSSION...
LATEST H2O SATIMG SHOWING NEGATIVELY TILTED 500 MB LOW CENTERED
ALONG THE BC COAST EXTENDING SE THROUGH PAC NW STATES WITH A
SIGNIFICANT S/WV FEATURE ROTATING THROUGH SRN EXTENT OF TROUGH OFF
THE CNTRL CALIFORNIA COAST.  BAROCLINIC LEAF ALSO NOTED DEVELOPING
AHEAD OF WAVE OVER CNTRL SIERRA WITH 120KT H3 JET NOSING INLAND.
SURFACE ANALYSIS SHOWING AN ASSOCIATED LOW SPINNING UP TO THE LEE OF
THE SRN SIERRA MUCH LIKE PREVIOUS AVN PROGS.  12Z ETA ROTATES UPPER
FEATURE EAST INTO LAS VEGAS TONIGHT THEN NE INTO WRN COLORADO BY
FRIDAY AFTERNOON WITH FORECAST AREA FALLING TO THE NORTH OF COPIOUS
QPF FIELD.  12Z AVN ON THE OTHER HAND CONTINUES WITH A MORE
NORTHERLY TRACK INTO CALIENTE TONIGHT THEN NE THROUGH ROCK SPRINGS
FRIDAY AFTERNOON.  THIS LATTER SCENARIO PLACES SE ZONES ON CUSP OF
STRONG JET DYNAMICS AND QPF.  USING AVN GUIDANCE AS INPUT TO LOCAL
STUDY GENERATES 5+ INCHES OF SNOW IN SNAKE PLAINS WHILE AVN QPF/TEMP
CONVERSION PRODUCES A STORM TOTAL OF 3-5 INCHES IN THE SNAKE PLAINS
AND 5-7 INCHES ACROSS SE MOUNTAINS BY FRIDAY EVENING. ETA
CONSIDERABLY DRIER.  WHILE A GREAT DEAL OF UNCERTAINTY REMAINS WITH
THE EVENTUAL STORM TRACK WILL SPLIT DIFFERENCE BETWEEN MODELS WITH
SNOW ACCUMULATIONS REMAINING BELOW WARNING/ADVISORY AMOUNTS ACROSS
THE SE ZONES FOR NOW.  WAVE LIFTS SLOWLY NE INTO WRN SOUTH DAKOTA BY
SATURDAY MORNING AS REMAINS OF MAIN UPPER TROUGH ALONG BC COAST
BEGIN TO MIGRATE SE INTO SRN BC BY SATURDAY AFTERNOON (FURTHER NORTH
THAN PREVIOUS PROGS WERE INDICATING).  INFLUX OF MOISTURE WILL
SPREAD ACROSS ZONES AS S/WV ENERGY SHEARS SE ALONG DIVIDE SATURDAY
NIGHT/SUNDAY. HUSTON

FOR SUN NGT THROUGH THU NGT...GFS FROM THIS AM ALREADY BACKING OFF
OF LAST NIGHTS GFSX SCENARIO OF STRONG COLD CORE U/L LOW TRACKING
FROM INTERIOR CANADA INTO STATE BY TUE 30/12Z...THEN FURTHER DIGGING
SWD INTO 4 CORNERS AREA.  SO HAVE BACKED OFF COLD TEMPERATURES
SOMEWHAT..ESPECIALLY FOR TUE AFTN HIGHS.  HOWEVER ALL EXTENDED PROGS
CONTINUE TO HAVE AN U/L LOW MOVING SOUTHWARD THROUGH THE WESTERN
U.S. WITH ONLY DIFFERENCE BEING ITS RELATIVE STRENGTH.  ECMWF BY FAR
THE WARMEST WITH ONLY OPEN WAVE OVER INTERMT WEST AND CUT-OFF LOW
DEVELOPING OVER SRN CA COAST.  UKMET JUST WEAKER AND SLOWER THAN
LATEST GFS/MRF.  HAVE UPPED POPS FOR SUN NGT/MON WITH TROF SWINGING
THROUGH DURING THE DAY MON.  U/L FLOW CONTINUES TO BE NWLY THROUGH
THE PERIOD MAKING FOR COOLER THAN NORMAL TEMPERATURES...AND THIS IS
BROUGHT OUT BY GFSX MOS GUIDANCE...ALTHOUGH HAVE BIASED WARM AGAINST
THE OUTPUT.  TUE/TUE NGT DRIEST PART OF THE PERIOD...THEN
OCCASIONAL SHORTWAVES MOVING THROUGH THE NWLY FLOW FOR WEDN THROUGH
THU.  ON THU NGT MAJOR WAVE APPROACHES COAST WITH SERN ID RECEIVING
GOOD CHANCE OF PRECIP AS EARLY AS THU NGT.  MESSICK

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 25, 5:30 AM MST, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
530 AM MST THU DEC 25 2003

IDZ017>023-031-032-261200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
530 AM MST THU DEC 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
MORE SNOW IS LIKELY ON FRIDAY IN THE EASTERN HIGHLANDS AND SNAKE
RIVER PLAIN.  RIGHT NOW AMOUNTS ARE EXPECTED TO BE AROUND 2 TO 5
INCHES IN THE HIGHLANDS AND AROUND 1 TO 2 INCHES IN THE SNAKE RIVER
PLAIN.  THE TRACK OF THE LOW PRESSURE CAUSING THE SNOW IS STILL
UNCERTAIN.
HOLIDAY TRAVELERS SHOULD MONITOR NOAA WEATHER RADIO AND/OR THEIR
LOCAL MEDIA OUTLETS FOR FURTHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Caribou Highlands

When
December 25, 8:00 PM MST to December 27, 10:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Eastern Magic Valley

When
December 25, 8:00 PM MST to December 27, 10:00 AM MST
Where
Eastern Magic Valley forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Lower Snake River Plain

When
December 25, 8:00 PM MST to December 27, 10:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, South Central Highlands

When
December 25, 8:00 PM MST to December 27, 10:00 AM MST
Where
South Central Highlands forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Upper Snake Highlands

When
December 25, 8:00 PM MST to December 27, 10:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Upper Snake River Plain

When
December 25, 8:00 PM MST to December 27, 10:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328159, 5328160, 5328161, 5328162, 5328163, 5328164.